Alert archive / California / Tornado Warnings in 2004
Tornado Warning 1, NWS Los Angeles, CA
NWS Los Angeles, CA issued this tornado warning at Aug 21, 2004, 8:53 AM PDT for Los Angeles County, California. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2004, 8:53 AM PDT (15:53 UTC)
- Expired
- Aug 21, 2004, 9:15 AM PDT
- In force
- 22 min
- Issued by
- NWS Los Angeles, CA
- Area
- Counties, with a storm outline in the text
County Los Angeles County, CA
The radar
The Santa Ana Mts radar (KSOX), 65 km from the middle of the area, began a volume at 15:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS56 KLOX 211553 TORLOX CAC037-211615- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 839 AM PDT SAT AUG 21 2004 THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A * TORNADO WARNING FOR... CENTRAL LOS ANGELES COUNTY IN SOUTHWEST CALIFORNIA * UNTIL 915 AM PDT * AT 825 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A LARGE AND EXTREMELY DANGEROUS TORNADO 7 MILES SOUTH OF GLENDALE...OR ABOUT NEAR DOWNTOWN LOS ANGELES...MOVING NORTHEAST AT 20 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... PASADENA BY 850 AM PDT MOUNT WILSON BY 905 AM PDT WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 3413 11837 3400 11822 3425 11788 3441 11808 $$ WOFFORD
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this tornado warning went out at Aug 21, 3:00 AM PDT, 5 hours 53 minutes earlier.
Area forecast discussion, Aug 21, 3:00 AM PDT, 5 hours 53 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 300 AM PDT SAT AUG 21 2004 .SHORT TERM... LOW CLOUDS HAVE PUSHED INTO ALL CSTL AND LOWER VLY ZONES THIS MORNING...WITH THE XCPTN OF THE L.A. COUNTY VLYS...BUT THAT SHOULD HAPPEN SOON. MARINE LAYER BETWEEN 1500 AND 2000 FEET DEEP...JUST LIKE THE PAST FEW DAYS...AND GRADS HAVE CHANGED LITTLE. XPCT LITTLE CHANGE IN THE CLEARING PATTERN BETWEEN TODAY AND YESTERDAY...WITH SKIES GENERALLY CLEARING BY LATE MORNING...AND SOME CLOUDS LINGERING NEAR THE COAST INTO THE AFTERNOON. TEMPS SHOULD BE VERY SIMILAR TO YESTERDAY ACROSS THE AREA...ALTHOUGH THERE COULD BE A COUPLE OF DEGREES OF COOLING IN SOME LOCATIONS. UPPER LOW OFF THE CENTRAL CA COAST WILL DROP SOUTH SOUTHEASTWARD TONIGHT THROUGH SUNDAY. AS IT DOES SO...HGTS ACROSS THE AREA WILL BEGIN FALL A BIT MORE...AND MARINE LAYER...ALREADY DEEP FOR AUGUST...MAY DEEPEN A BIT MORE. LOW CLOUDS WILL PROBABLY PUSH INTO THE SANTA CLARITA VLY AND APCH THE LOWEST CSTL SLOPEE. WOULD NOT BE SURPRISED TO SEE SOME DRIZZLE ACROSS THE AREA. TEMPS ON SUNDAY WILL PROBABLY BE DOWN A COUPLE MORE DEGREES...SIGNIFICANTLY BELOW NORMAL FOR LATE AUGUST. THIS WILL BE ESPECIALLY TRUE IN THE VLYS... WHERE SUCH A STRONG MARINE INFLUENCE IS NOT TYPICAL FOR AUG. WITH UPPER LOW LINGERING SW OF THE AREA INTO MONDAY...XPCT LITTLE CHANGE IN THE NIGHT THRU MORNING LOW CLDS/FOG SUN NIGHT/MON...AND TEMPS SHOULD BE SIMILARLY COOL ACROSS THE AREA MON. .LONG TERM... THE GFS SHOWS THE UPPER LOW MOVING S AND E AND WEAKENING TUE...WITH A BROAD TROUGH LINGERING ACRS THE AREA THRU WED. THIS MAY BRING SOME REDUCTION IN COVERAGE AND INLAND EXTENT OF THE NIGHT THRU MORNING LOW CLOUDS AND FOG W OF THE MTNS TUE AND WED...AND TEMPS MAY REBOUND A FEW DEGREES. IF THE LATEST GFS IS CORRECT... MORE SIGNIFICANT WARMING WOULD TAKE PLACE THU AND FRI AS AN UPPER HIGH TRIED TO NOSE INTO THE AREA FROM THE PAC. && .LOX WATCHES/WARNINGS/ADVISORIES... NONE. && BRUNO
Nearby
Tornado Warnings in California, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.